Virginia, 2024

Flash Flooding in Virginia, August 18, 2024

August 18, 2024 · NWS AKQ · 2 events in 1 county or zone

A cold front approached Virginia from the west on August 18. Scattered thunderstorms developed ahead of the front, producing large hail, damaging winds, and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A cold front approached Virginia from the west on August 18. Scattered thunderstorms developed ahead of the front, producing large hail, damaging winds, and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 3:01 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 18, 3:01 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EDT Sun Aug 18 2024

.SYNOPSIS...
Scattered showers and storms are possible through Monday as an upper
level trough moves into the area. Cooler and drier conditions are
expected from Tuesday through the rest of next week as high pressure
remains to the north of the local area under a trough aloft.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 350 PM EDT Sunday...

Key Messages:

- A Severe Thunderstorm Watch has been issued for most of the
  area (outside of the far SE) through 10 PM EDT. The primary
  threat is damaging wind gusts.

- Locally heavy rain with localized flash flood is possible.

Latest sfc analysis depicts low pressure over the E Great Lakes with
a trailing cold front over the Appalachian Mountains. Aloft, a
trough over the E CONUS (centered over the Ohio Valley) continues to
gradually move E. The cold front will slowly approach the local area
while the trough deepens as it gradually moves E. Scattered showers
and storms have begun to develop across central VA and the Eastern
Shore. Scattered storms are expected to increase in coverage through
the evening with the bulk of the area having PoPs in the 50-60%
range after 21z (60-70% across the Northern Neck and Eastern Shore).
Showers/storms gradually push E as the cold front sweeps through
overnight, tapering off late tonight/early Monday morning. Given
MLCAPE values of 1500-2000 J/kg, moderate 0-6 km shear of 25-30 kt,
and mid level lapse rates of 5.5-6C, the potential exists for storms
to become severe. The SPC has placed most of the FA in a slight risk
(2/5). The primary threat is damaging wind gusts. However, given mid
level lapse rates of 5.5-6C, hail will also be possible in any more
discrete storms. Additionally, given high 3CAPE and sfc vorticity
across the Ches Bay, a few waterspouts will also be possible. A
Severe Thunderstorm Watch has been issued for most of the area
(apart from the far SE) from the MD Eastern Shore SW through
Northampton, NC through 10 PM EDT.

Apart from the severe threat, there is also the potential for heavy
rain, potentially leading to localized flooding. The highest threat
is N of I-64 and E of I-95 to the Northern Neck. This area already
received 2-4" over the past 24 hrs and will likely see another 1-2"+
today. Given the rainfall yesterday evening/overnight, FFG here is
locally lower (1-1.5" in 1 hr or 2-2.5" in 3 hrs). Additionally,
forecast soundings show Bunkers Right storm motion of 18-20 kt with
Corfidi Upshear vectors around 15 kt. As such, expect slow moving
storms with training of storms possible. WPC has this area under a
slight risk for Excessive Rainfall (including W portions of the
Eastern Shore) with a marginal risk elsewhere.

Temps as of 340 PM ranged from the upper 80s to around 90F across
the area. Even though the cold front crosses the area tonight, the
drier air lags behind with dew points remaining in the upper 60s W
to lower 70s E. Given the higher dew points, rain cooled air from
storms, and light winds, at least patchy (potentially widespread)
fog is possible across inland portions of the FA. Locally dense fog
is possible. Lows overnight will likely range from the mid- upper
60s W to the low-mid 70s along the coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 350 PM EDT Sunday...

Key Messages:

-Scattered showers and storms are expected on Monday with strong
 to locally severe storms possible.

-Cool and dry conditions return Monday night into Tuesday.

The upper level trough remains over the area on Mon with a final
shortwave pushing through Mon afternoon into Mon evening.
Instability (HREF SBCAPE of 1000-1500 J/kg) will be lower but still
sufficient for widespread scattered showers and storms. However,
given W/WNW sfc winds behind the cold front, widespread severe
weather appears unlikely. That being said, gusty winds (mainly 30-50
mph) will be possible with any showers/storms given steep low level
lapse rates. Cannot rule out an isolated severe gust or two as well.
As such, SPC has the entire area under a marginal (level 1/5) risk
for severe weather Mon. Additionally, showers/storms may drop up to
around 1" of rain (locally higher) over a large area with isolated
instances of flooding possible. The most vulnerable location is the
Northern Neck where the heaviest rainfall occurred last night
and where additional rainfall is expected this afternoon/evening
ahead of Monday's rain. WPC has a marginal risk for Excessive
Rainfall over much of the area (generally N of Hampton Roads).
Any showers or storms taper off from W to E Mon evening.

Highs Mon are expected to range from the lower 80s NW to the upper
80s SE. Cooler, drier air pushes in behind the shortwave Mon night
with clearing skies late (apart from bay effect clouds). Lows Mon
night in the upper 50s NW to the upper 60s SE are expected. Tues
will be a very pleasant day for August with highs in the upper 70s
to lower 80s under mostly sunny skies with dew points in the 50s for
most. A large area of high pressure centered over the Great Lakes
Tue night nudges into the local area. With it, temps drop into the
lower 50s NW to the upper 50s SE (low-mid 60s along the coast).

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Key Messages:

-Much cooler, drier weather is expected next week.

-A gradual warmup is expected by next weekend.

A seasonally strong upper level trough remains over the East Coast
through late week with strong (~1024mb) high pressure centered to
the N of the local area. This will allow for a prolonged period of
cool and dry weather with well below normal temps expected from
through Fri. In fact, it will feel almost like Fall in the middle of
next week with highs in the upper 70s to lower 80s Wed and Thu and
widespread lows in the mid 50s inland Wed and Thu nights (60s along
the coast and upper 50s in urban areas like Richmond). Some model
guidance suggest lows may even drop into the upper 40s across the NW
rural portions of the FA Tue night/Wed morning and Wed night/Thu
morning! Quite pleasant for August. Additionally, dew points drop
into the 50s (potentially upper 40s NW) from Wed through early Fri.
Temps begin to warm Fri into the weekend with highs in the lower 80s
Fri, mid 80s Sat, and upper 80s to near 90F Sun. Dry weather is
expected through the week. Have added a climate section with respect
to low temp records.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 205 PM Sunday...

SCT-BKN CU continue across the area through this afternoon with
partial clearing overnight before clouds redevelop on Mon. CIGs
were mainly VFR/MVFR this afternoon (2500-5000 ft CIGs).
Scattered showers and storms are expected to develop later this
afternoon and continue into this evening before tapering off
from W to E overnight. However, confidence is low on exact
timing and location of the storms. As such, have VCTS for all
terminals with TEMPOs for storms at all terminals except ECG
(where confidence is too low). IFR VIS and MVFR CIGs will be
possible with any showers/storms as well as gusty winds. While
the cold front crosses the area overnight, the drier air lags
behind. As such, at least patchy fog is possible inland
(especially where rain occurs this afternoon/evening). Locally
dense fog is also possible. The best chance for overnight fog is
at RIC and SBY with any fog likely lifting by 13-14z.

Outlook: Scattered showers and storms are likely again on Mon
ahead of the surge of dry air behind the cold front. Gusty
winds, IFR VIS, MVFR CIGs are possible with any showers/storms.
Convection tapers off from W to E Mon evening with dry and VFR
conditions expected Mon night. Primarily VFR conditions are
expected to prevail through the rest of the week as high
pressure builds in to the N.

&&

.MARINE...
As of 350 PM EDT Sunday...

Key Messages:

- Small Craft Advisories remain in effect for all coastal waters and
as swells from Hurricane Ernesto reach the coast.

- A rather strong cold front for August is expected to cross the Mid-
Atlantic coast Monday night into early Tuesday, with Small
Craft Advisories possible, mainly over the Chesapeake Bay.

High pressure is centered offshore this aftn with a trough inland.
The wind is S 10-15kt with occasional gusts to 20kt. Tropical Storm
Ernesto is now well NNE of Bermuda, with 4-6ft swell propagating to
the Mid-Atlantic coast. SCAs for the coastal waters remain in effect
through late tonight S of Cape Charles, and into Monday N of Cape
Charles. The SCA for the mouth of the Ches. Bay has been cancelled
as the swell in generally less than 4ft there. The trough will
gradually push toward the coast this evening and tstms are likely.
Any tstms could produce strong wind gusts, and a waterspout is
possible. Tstms diminish overnight with the wind becoming SW 5-10kt
as the trough nears the coast.

The models remain in decent agreement that another eastern CONUS
upper trough develops next week, allowing a decent cold front to
move through the local waters Monday night/Tuesday with winds
shifting to the N/NW. Current models are coming into better
agreement, though the NBM winds are still likely underdone. With
good mixing as rather cool air (by August standards) moves over the
warm waters, expect there will be a NNW surge at least into the 15-
20kt range with higher gusts late Monday night through early Tuesday
(and potentially again Tuesday night/Wednesday morning as the sfc
high is still centered off to the W of the local area). The current
marine forecast Monday night/early Tuesday is for northerly winds in
the 15-20kt with gusts to ~25 kt range for the Bay with waves up to
3-4 ft. Strong high pressure then centers near the region late in
the week, and will bring onshore flow at 10-15kt on average, and
highest S.

&&

.TIDES/COASTAL FLOODING...
As of 615 AM EDT Sunday...

Key Message:

- A High Risk of Rip Currents will continue Monday with
  nearshore waves of 3-4 ft combined with long period swell
  averaging 10 to 12 seconds.

- Coastal Flood Statements are in effect for Dorchester/Wicomico/Somerset
  MD for the high tide cycle late tonight/early Monday morning.

The latest 18/12Z run of the NWPS supports high rip risk for all
beaches Monday with lingering 3-4ft swell and 10-12s periods. There
will still likely be some lingering swell Tuesday. However, waves
should be more chaotic as a strong NNW wind develops behind a cold
front. The current rip risk forecast for Tuesday is moderate.
However, the latest NWPS guidance does depict high for most of the
beaches.

The latest Currents at the mouth of the Bay have trended more ebb
tide dominant today. Tidal departures in the upper Bay are ~1.0ft
and steady. High tide late tonight/early Monday morning will
potentially approach minor flood as it is the higher astronomical,
but with the currents ebbing, the departures would tend to fall a
bit in the upper Bay. The Coastal Flood Statement (rather than
advisory) has been maintained for portions of the lower MD eastern
shore given the latest forecast showing peak water levels just below
Minor Flood thresholds at Cambridge and Crisfield (with minor at
Bishop's Head).

&&

.CLIMATE...
Record Low Temps:

         8/21	 8/22     8/23
RIC    54/1922  49/1923  53/1932
ORF    60/1998  59/2000  58/1969
SBY    46/2008  49/2000  50/1952
ECG    53/1998  53/2000  56/1969

The last time in August RIC dropped to:
59 (2019), 58 (2018), 57 (2013), 56 (2000), <56 (53 in 1998)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 PM EDT Monday for ANZ650-652.
     Small Craft Advisory until 10 AM EDT Monday for ANZ654.
     Small Craft Advisory until 6 AM EDT Monday for ANZ656-658.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...AJZ/LKB
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Aug 18, 2:35 PM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
335 PM EDT Sun Aug 18 2024

MDZ021>024-NCZ012-VAZ048-060>062-064>069-075>090-092-093-509>525-
191945-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
335 PM EDT Sun Aug 18 2024

...SEVERE THUNDERSTORM WATCH 635 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered showers and storms develop today with a few strong to
severe storms possible. The primary threat is locally damaging
winds. Additionally, localized flooding is possible if storms train
over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and storms develop Monday, a few of which may be
strong to severe. The primary threat is locally damaging winds.
Additionally, cannot rule out localized flooding if storms train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ013>017-030>032-VAZ095>097-191945-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Norfolk/Portsmouth-Suffolk-Chesapeake-
335 PM EDT Sun Aug 18 2024

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms develop today with a few strong to
severe storms possible. The primary threat is locally damaging
winds. Additionally, cannot rule out localized flooding if storms
train over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered showers and storms develop Monday, a few of which may be
strong to severe. The primary threat is locally damaging winds.
Additionally, cannot rule out localized flooding if storms train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ102-VAZ098>100-191945-
Eastern Currituck-Virginia Beach-Accomack-Northampton-
335 PM EDT Sun Aug 18 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Scattered showers and storms develop today with a few strong to
severe storms possible. The primary threat is locally damaging
winds. Additionally, cannot rule out localized flooding if storms
train over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Scattered showers and storms develop Monday, a few of which may be
strong to severe. The primary threat is locally damaging winds.
Additionally, cannot rule out localized flooding if storms train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-191945-
Maryland Beaches-
335 PM EDT Sun Aug 18 2024

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.
   HIGH RIP CURRENT RISK.

Scattered showers and storms develop today with a few strong to
severe storms possible. The primary threat is locally damaging
winds. Additionally, cannot rule out localized flooding if storms
train over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   HIGH RIP CURRENT RISK.

Scattered showers and storms develop Monday, a few of which may be
strong to severe. The primary threat is locally damaging winds.
Additionally, cannot rule out localized flooding if storms train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 18, 4:10 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
510 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Dmg     Tuckahoe                37.58N 77.59W
08/18/2024                   Henrico            VA   Public

            Minor structural damage to a home on Gunby
            Dr.

&&

05
Local storm report, Aug 18, 4:15 PM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
515 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     Hail             Tuckahoe                37.58N 77.59W
08/18/2024  E0.50 Inch       Henrico            VA   Public

            Report from mPING: Half-inch (0.50 in.).

0445 PM     Hail             1 SE Tuckahoe           37.58N 77.58W
08/18/2024  E1.25 Inch       Henrico            VA   Public

            Report from mPING: Half Dollar (1.25 in.).

0446 PM     Hail             Tuckahoe                37.58N 77.59W
08/18/2024  E0.75 Inch       Henrico            VA   Public

            Report from mPING: Dime (0.75 in.).

0448 PM     Hail             1 SE Tuckahoe           37.58N 77.58W
08/18/2024  E0.50 Inch       Henrico            VA   Public

            Report from mPING: Half-inch (0.50 in.).

0450 PM     Hail             2 SE Short Pump         37.63N 77.58W
08/18/2024  M0.88 Inch       Henrico            VA   Public

0450 PM     Hail             2 NE Roslyn Hills       37.60N 77.54W
08/18/2024  E0.50 Inch       Henrico            VA   Public

            Report from mPING: Half-inch (0.50 in.).

0458 PM     Hail             3 NW Laurel             37.65N 77.55W
08/18/2024  E0.50 Inch       Henrico            VA   Public

            Report from mPING: Half-inch (0.50 in.).

0500 PM     Hail             2 E Short Pump          37.66N 77.57W
08/18/2024  E1.25 Inch       Henrico            VA   Public

            Report from mPING: Half Dollar (1.25 in.).

0503 PM     Hail             1 W Greendale           37.62N 77.51W
08/18/2024  E0.75 Inch       Henrico            VA   Public

            Report from mPING: Dime (0.75 in.).

0505 PM     Hail             3 W Laurel              37.64N 77.56W
08/18/2024  M1.00 Inch       Henrico            VA   Public

0506 PM     Hail             2 NW Laurel             37.65N 77.53W
08/18/2024  E0.50 Inch       Henrico            VA   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Special weather statement, Aug 18, 4:28 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
528 PM EDT Sun Aug 18 2024

VAZ064-511-512-517-519-182200-
Eastern Hanover VA-Western King and Queen VA-Western King William VA-
Western Hanover VA-Caroline VA-
528 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN KING AND QUEEN...
SOUTHEASTERN CAROLINE...NORTHWESTERN KING WILLIAM AND CENTRAL HANOVER
COUNTIES THROUGH 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dawn, or near Ashland, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Dawn around 535 PM EDT.

Other locations impacted by this storm include Calno, Gether, Burruss
Corner, Gum Tree, Doswell, Salvia, Duane Fork, and Penola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, north central and east central Virginia.

&&

LAT...LON 3773 7733 3780 7752 3802 7744 3795 7707
TIME...MOT...LOC 2127Z 213DEG 22KT 3780 7740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller
Local storm report, Aug 18, 4:30 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
530 PM EDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Gst     1 SSE Hanover Airport   37.70N 77.43W
08/18/2024  M46 MPH          Hanover            VA   ASOS

            ASOS station KOFP Richmond Hanover.

&&

05
Special weather statement, Aug 18, 4:44 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
544 PM EDT Sun Aug 18 2024

VAZ065-182215-
Mecklenburg VA-
544 PM EDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MECKLENBURG COUNTY
THROUGH 615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of La Crosse, or 8 miles south of
South Hill, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Hill, Brodnax, La Crosse, Beechwood, Bracey, Keats, Palmer
Springs, and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Virginia.

&&

LAT...LON 3676 7818 3670 7803 3658 7804 3654 7805
      3654 7830 3655 7831
TIME...MOT...LOC 2144Z 218DEG 20KT 3661 7819

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Aug 18, 4:45 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
545 PM EDT Sun Aug 18 2024

VAZ081-088-089-092-093-182230-
Prince George VA-Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-
545 PM EDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ISLE OF WIGHT...
NORTHEASTERN SOUTHAMPTON...CENTRAL PRINCE GEORGE...SUSSEX AND SURRY
COUNTIES THROUGH 630 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waverly, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible.

This strong thunderstorm will be near...
  Wakefield and Dendron around 555 PM EDT.
  Elberon around 615 PM EDT.

Other locations impacted by this storm include Vicksville, Rushmere,
Booth Fork, Carsley, Pons, Booker, Yale, Bethel Church, Lumberton,
and Ellis Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central and southeastern Virginia.

&&

LAT...LON 3694 7739 3717 7717 3716 7685 3713 7669
      3699 7660 3672 7688 3681 7726
TIME...MOT...LOC 2145Z 274DEG 15KT 3703 7707

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Miller

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Kent

When
August 18, 4:48 PM EST
Where
New Kent County, 1.1 mi W of Tunstall to 1.13 mi W of Tunstall
Cause
Heavy Rain
Reported by
Public
Coordinates
37.570, -77.120

A public mPING report reported flooding.

Flash Flood, New Kent

When
August 18, 4:54 PM EST
Where
New Kent County, 2.14 mi NNE of Tallysville to 2.34 mi NNE of Tallysville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.550, -77.060

A public mPING report reported flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213236, 1213237.